Alabama, 2004

Flash Flood in Alabama, July 2, 2004

July 2, 2004 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 2, 1:22 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 2, 1:22 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CDT FRI JUL 2 2004

.SYNOPSIS...MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE AREA
TONIGHT THROUGH SUNDAY.  ISOLATED TO SCATTERED THUNDERSTORM
ACTIVITY WILL DIMINISH QUICKLY THROUGHOUT THE EVENING WITH SOME
SHOWERS POSSIBLY LINGERING ACROSS THE NORTHWEST.
&&

.SHORT TERM...SOMEWHAT DRIER AIR HAS SPREAD INTO THE WESTERN
SECTIONS OF THE AREA THIS AFTERNOON.  THIS WILL BE RATHER SHORT
LIVED AS ANOTHER SHORT WAVE IS FORECAST TO MOVE INTO AND ACROSS THE
AREA LATE SATURDAY AFTERNOON AND SATURDAY NIGHT.  EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA ON SATURDAY
AND CONTINUE FOR SATURDAY NIGHT...ESPECIALLY ACROSS THE NORTH.  ONCE
THIS SHORT WAVE SHIFTS EAST OF THE AREA ON SUNDAY...EXPECT MORE OF
A NORMAL SUMMERTIME PATTERN TO DEVELOP.  WILL GENERALLY FORECAST A
CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND
EVENING FOR MONDAY AND TUESDAY.
&&

.LONG TERM (WEDNESDAY THROUGH FRIDAY)...LITTLE CHANGE IN THE OVERALL
PATTERN ACROSS THE AREA.  ALTHOUGH A WEAK BOUNDARY APPROACHES FROM
THE NORTHWEST ON THURSDAY...BELIEVE THIS WILL STALL TO OUR NORTH.
AIR MASS WILL REMAIN MOIST AND UNSTABLE WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY...MAINLY DURING THE PEAK HEATING HOURS.
&&

.PRELIMINARY NUMBERS...

GADSDEN    71 84 71 87 70 / 20 50 50 30
ANNISTON   71 85 71 88 71 / 20 40 40 30
BIRMINGHAM 71 87 71 89 71 / 20 50 40 30
TUSCALOOSA 72 88 72 90 71 / 20 50 40 30
CALERA     72 87 72 90 72 / 20 50 40 30
AUBURN     72 86 72 89 72 / 30 40 20 30
MONTGOMERY 72 91 73 92 73 / 30 40 20 30
TROY       72 89 73 90 73 / 30 40 20 30
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Jul 2, 12:10 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT FRI JUL 2 2004

ALZ011>015-017>050-031200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
110 PM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
REMAINDER OF THE AFTERNOON AND TONIGHT.  NO HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

THERE WILL BE A CHANCE FOR A FEW STRONG THUNDERSTORMS ACROSS THE
NORTHWESTERN COUNTIES BY SATURDAY EVENING AND SATURDAY NIGHT...AS AN
UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
IS NOT ANTICIPATED AT THIS TIME.

The radar

The Columbus AFB radar (KGWX), 146 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sumter

When
July 2, 4:04 PM CST to 4:40 PM CST
Where
Sumter County, York
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Water was reported over several roads in the town of York. A few of the roads were temporarilyimpassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416254.